Alert archive / Oregon / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 3, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at May 4, 2017, 6:51 PM PDT for Douglas County, Jackson County, Oregon. It was in force for 24 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2017, 6:51 PM PDT (01:51 UTC)
- Expired
- May 4, 2017, 7:15 PM PDT
- In force
- 24 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Douglas County, OR, Jackson County, OR
The radar
The Medford radar (KMAX), 99 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 6:55 PM PDT | HAIL 1.75 | 1 Ssw Union Creek, OR | PUBLIC SENT IN PICTURE OF HAIL ABOUT THE SIZE OF A GOLF BALL AT MILE POST 55 ON HIGHWAY 62 NEAR THE NATURAL BRIDGE VIEWPOINT. |
| May 4, 7:00 PM PDT | HAIL 1.5 | 2 Ne Union Creek, OR | HAIL PRESERVED IN SNOW PACK. EXTENSIVE TREE LITTER FROM HAIL DAMAGE FOR APPROX 4 MILES EAST AND 8 MILES SOUTH ALONG HIGHWAY 62. TIME ESTIMATED FROM RADAR. |
| May 4, 7:15 PM PDT | HAIL 0.25 | 2 Ne Union Creek, OR | HAIL PRESERVED IN SNOW PACK. EXTENSIVE TREE LITTER FROM HAIL DAMAGE FOR APPROX 4 MILES EAST AND 8 MILES SOUTH ALONG HIGHWAY 62. TIME ESTIMATED FROM RADAR. |
| May 4, 7:15 PM PDT | HAIL 1.5 | 2 Ne Union Creek, OR | HAIL PRESERVED IN SNOW PACK. EXTENSIVE TREE LITTER FROM HAIL DAMAGE FOR APPROX 4 MILES EAST AND 8 MILES SOUTH ALONG HIGHWAY 62. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 4:05 PM PDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 1.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 803 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 2455 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
917
WUUS56 KMFR 050151
SVRMFR
ORC019-029-050215-
/O.NEW.KMFR.SV.W.0003.170505T0151Z-170505T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
651 PM PDT THU MAY 4 2017
The National Weather Service in Medford has issued a
* Severe Thunderstorm Warning for...
Southeastern Douglas County in southwestern Oregon...
Northeastern Jackson County in southwestern Oregon...
* Until 715 PM PDT
* At 651 PM PDT, a severe thunderstorm was located over Natural
Bridge Campground, or 18 miles west of Crater Lake, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Union Creek, Rogue Gorge and Natural Bridge Campground.
#
* This includes the following highways...
Highway 230 in Oregon between mile markers 1 and 15.
Highway 62 in Oregon between mile markers 47 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4277 12245 4286 12265 4323 12250 4313 12225
TIME...MOT...LOC 0151Z 205DEG 33KT 4288 12250
HAIL...1.00IN
WIND...60MPH
$$
DW1 follow-up statement
524
WWUS56 KMFR 050214
SVSMFR
Severe Weather Statement
National Weather Service Medford OR
714 PM PDT THU MAY 4 2017
ORC019-029-050223-
/O.EXP.KMFR.SV.W.0003.000000T0000Z-170505T0215Z/
Douglas OR-Jackson OR-
714 PM PDT THU MAY 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DOUGLAS AND
NORTHEASTERN JACKSON COUNTIES WILL EXPIRE AT 715 PM PDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM PDT for
southwestern Oregon.
LAT...LON 4277 12245 4286 12265 4323 12250 4313 12225
TIME...MOT...LOC 0213Z 205DEG 33KT 4306 12239
$$
DWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 5:37 PM PDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 4, 5:37 PM PDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Medford OR
537 PM PDT Thu May 4 2017
.DISCUSSION...Updated the aviation and marine sections.
&&
.AVIATION...05/00Z TAF CYCLE...IFR/LIFR ceilings and fog are
entrenched along the coast and will prevail through tonight with
occasional drizzle and the coastal mountains mainly obscured.
Meanwhile, a different environment exists inland. VFR prevails
though with isolated showers and thunderstorms. Coverage may
increase to scattered during the early evening with development
favored near the Cascades...especially in eastern Douglas County.
These storms may produce strong wind gusts, hail and heavy rain
through 04Z this evening. So, turbulence could be an issue in the
vicinity of KMFR/KLMT.
A cold front will move to the coast around 11Z then spread inland
Friday morning into early Friday afternoon with light showers as
well as areas of MVFR and mountain obscuration mainly from the
Cascades westward. -DW
&&
.MARINE...Updated 400 PM PDT Thursday, 4 May 2017...Seas will
remain swell dominated tonight while a cold front moves through the
waters. High pressure offshore and a thermal trough inland will
bring increasing northwest winds Friday through the weekend.
Moderate northwest swell will be near to slightly higher than
current levels but the trend of increasing winds will bring
gradually increasing seas to a peak on Sunday evening. Small craft
advisory level winds will first develop south of Gold Beach beyond 5
NM from shore on Friday afternoon and evening. By Saturday, advisory
level conditions will extend across the waters south of Cape Blanco
beyond 5 NM from shore with gale force gusts possible in the
afternoon and evening south of Gold Beach. Advisory level conditions
may spread north of Cape Blanco on Sunday with a mix of steep to
very steep seas likely south of Cape Blanco. Gales are likely south
of Port Orford on Sunday afternoon and evening. Conditions are
likely to improve on Monday. -DW
&&
.PREV DISCUSSION... /Issued 314 PM PDT Thu May 4 2017/
SHORT TERM...Today through Sunday...
Temperatures and dewpoints have remained high across the area
today, and thunderstorms have begun firing along and near
Interstate 5 south of Roseburg. A severe thunderstorm has been
issued for a cell near Myrtle Creek and some hail has been
reported.
Model guidance indicates that the forecast remains on track for
showers and thunderstorms across the interior West Side, where
CAPES are expected to be 1500 to 3000 J/Kg. Thus, expect the
shower and thunderstorm activity will increase east of where it is
now across Douglas, Jackson, and Siskiyou Counties and into the
Cascades. Heavy rain, small hail, and gusty winds are the main
threats in addition to cloud to ground lightning with these
storms.
It will turn much, MUCH cooler Friday with highs 30 degrees
cooler than today across the Interior West Side. We also expect a
fair amount of rain in that same area, around a quarter of an
inch. The cool and showery weather will continue into Saturday
morning before it diminishes through Sunday. A few inches of snow
is possible above 6000 feet by Saturday morning.
Some frost is expected on the West Side and Shasta Valley as early
as Saturday morning, but more likely Sunday and possibly Monday
mornings. BTL
LONG TERM...Monday through Thursday...
As I suspected yesterday, the models have shifted the large
closed low further south with the last few runs. This allows high
pressure to build in a bit more and persist a bit longer than
previously thought. It will also allow for a fairly strong thermal
trough to take shape. The end result will be dry weather with
mostly clear skies and generally offshore flow for Monday and
Tuesday. Have bumped up daytime temperatures a bit, and also
nudged overnight temperatures higher for much of the West Side,
especially the ridgelines and along the coast near Brookings where
the Chetco effect is forecast to be in play.
The models show the ridge breaking down and another trough
approaching the area from the west by midweek. The trough itself is
resolved by nearly all of the model suites, but there is a wide
spread in timing and track. The latest runs would suggest the arrival
of precipitation later on Wednesday, but with the variation in
solutions, have kept a slight chance of precipitation in place
Tuesday night into Wedensday morning. Confidence is much too low to
nail down any specifics, especially if the models change their minds
again, but it does appear likely that the pattern will shift to cool
and wet by the end of the week. -BPN
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...None.
Pacific Coastal Waters...Gale Watch from Sunday afternoon through
Sunday evening for PZZ356-376.
Small Craft Advisory from 3 PM Friday to 5 PM PDT Saturday for
PZZ356-376.
Hazardous Seas Watch from Saturday afternoon through Sunday
afternoon for PZZ356-376.
MAS/BTL/DWIn the hours before
Special weather statement, May 4, 6:09 PM PDT, 42 minutes before
Special Weather Statement National Weather Service Medford OR 609 PM PDT THU MAY 4 2017 CAZ080-081-050145- Central Siskiyou County-Western Siskiyou County- 609 PM PDT THU MAY 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SISKIYOU COUNTY... At 609 PM PDT, a strong thunderstorm was located near Etna, or 22 miles southwest of Yreka, moving northeast at 25 mph. Wind gusts near 30 mph and pea size hail are possible with this storm. Locations impacted include... Fort Jones, Etna and Greenview. * This includes... Highway 3 in California between mile markers 21 and 39. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4144 12291 4146 12298 4171 12291 4162 12267 TIME...MOT...LOC 0109Z 210DEG 20KT 4149 12292 MAS
Local storm report, May 4, 6:18 PM PDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
618 PM PDT THU MAY 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL 2 S GREENVIEW 41.52N 122.91W
05/04/2017 M0.88 INCH SISKIYOU CA TRAINED SPOTTER
SPOTTER REPORTED HAIL ABOUT THE SIZE OF
NICKLES.
&&
CZSSpecial weather statement, May 4, 6:25 PM PDT, 26 minutes before
Special Weather Statement National Weather Service Medford OR 625 PM PDT THU MAY 4 2017 ORZ026-028-050200- Siskiyou Mountains and Southern Oregon Cascades-Jackson County- 625 PM PDT THU MAY 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JACKSON COUNTY... At 624 PM PDT, a strong thunderstorm was located over Jacksonville, or near Medford, moving north at 30 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Medford, Central Point, Eagle Point, Jacksonville, Britt Gardens, Kennedy Meadows, Touvelle State Park, Roxy Ann Peak, White City, Upper Table Rock Trailhead, Woodrat Mountain, Lower Table Rock Trailhead, Jacksonville Woodlands Association Trails, Agate Reservoir and Phoenix. * This includes the following highways... Lake of the Woods Highway 140 in Oregon between mile markers 1 and 4. Highway 234 in Oregon between mile markers 5 and 13. Highway 238 in Oregon between mile markers 27 and 38. Highway 62 in Oregon between mile markers 1 and 12. Interstate 5 in Oregon between mile markers 24 and 40. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4208 12286 4208 12302 4251 12304 4251 12274 TIME...MOT...LOC 0124Z 185DEG 28KT 4235 12292 MAS
Special weather statement, May 4, 6:27 PM PDT, 24 minutes before
Special Weather Statement National Weather Service Medford OR 627 PM PDT THU MAY 4 2017 CAZ080-081-050200- Central Siskiyou County-Western Siskiyou County- 627 PM PDT THU MAY 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SISKIYOU COUNTY... At 627 PM PDT, a strong thunderstorm was located over Fort Jones, or 15 miles southwest of Yreka, moving north at 30 mph. Nickel size hail is possible with this storm. Locations impacted include... Fort Jones and Klamath River. * This includes the following highways... Highway 3 in California between mile markers 30 and 36. Highway 96 in California between mile markers 82 and 98. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4155 12282 4159 12296 4193 12290 4189 12264 TIME...MOT...LOC 0127Z 193DEG 26KT 4161 12289 CZS
Special weather statement, May 4, 6:44 PM PDT, 7 minutes before
Special Weather Statement
National Weather Service Medford OR
644 PM PDT THU MAY 4 2017
ORZ026-050230-
Jackson County OR-
644 PM PDT THU MAY 4 2017
...SPECIAL WEATHER STATEMENT...
At 643 PM PDT, Doppler radar was tracking an area of strong
thunderstorms near White City, or near Medford, moving north at 20
mph.
Half inch hail, heavy rainfall and winds in excess of 30 mph will be
possible with this storm.
Locations impacted include...
Medford, Central Point, Eagle Point, Talent, Shady Cove,
Jacksonville, Gold Hill, Britt Gardens, Touvelle State Park, Roxy Ann
Peak, White City, Upper Table Rock Trailhead, Lower Table Rock
Trailhead, Dodge Bridge Jackson County Park, Jacksonville Woodlands
Association Trails, Agate Reservoir, Ruch and Phoenix.
* This includes the following highways...
Lake of the Woods Highway 140 in Oregon between mile markers 1 and
12.
Highway 234 in Oregon between mile markers 2 and 17.
Highway 238 in Oregon between mile markers 26 and 38.
Highway 62 in Oregon between mile markers 1 and 19.
Interstate 5 in Oregon between mile markers 20 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4227 12270 4218 12283 4223 12295 4224 12307
4259 12307 4262 12257
TIME...MOT...LOC 0143Z 177DEG 18KT 4239 12284
MASLocal storm report, May 4, 6:50 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
650 PM PDT THU MAY 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 2 SSE MEDFORD 42.31N 122.83W
05/04/2017 E0.25 INCH JACKSON OR PUBLIC
&&
CZSThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 5:51 PM PDT | Special Weather Statement | MFR | Jackson | 24 min |
| May 4, 6:04 PM PDT | Special Weather Statement | MFR | Jackson | 26 min |
| May 4, 6:15 PM PDT | Severe Thunderstorm Warning | MFR | Douglas, Jackson | 45 min |
| May 4, 6:25 PM PDT | Special Weather Statement | MFR | Jackson | 35 min |
| May 4, 6:44 PM PDT | Special Weather Statement | MFR | Jackson | 46 min |
| May 4, 7:17 PM PDT | Special Weather Statement | MFR | Jackson | 28 min |
| May 4, 7:23 PM PDT | Special Weather Statement | MFR | 22 min | |
| May 4, 7:23 PM PDT | Severe Thunderstorm Warning | MFR | Jackson | 37 min |
| May 4, 7:31 PM PDT | Tornado Warning | MFR | Jackson, Klamath | 14 min |
| May 4, 7:40 PM PDT | Tornado Warning | MFR | Jackson, Klamath | 15 min |
| May 4, 7:54 PM PDT | Severe Thunderstorm Warning | MFR | Douglas, Jackson, Klamath | 36 min |
| May 4, 8:13 PM PDT | Severe Thunderstorm Warning | MFR | Douglas, Klamath | 17 min |
| May 4, 8:38 PM PDT | Special Weather Statement | MFR | 22 min | |
| May 4, 9:17 PM PDT | Special Weather Statement | MFR | Jackson | 28 min |
| May 4, 9:33 PM PDT | Severe Thunderstorm Warning | MFR | Jackson, Klamath | 27 min |
| May 4, 10:18 PM PDT | Special Weather Statement | MFR | Klamath | 27 min |
| May 4, 10:36 PM PDT | Severe Thunderstorm Warning | MFR | Jackson, Klamath | 24 min |
| May 5, 12:13 AM PDT | Special Weather Statement | MFR | 32 min | |
| May 5, 2:37 PM PDT | Hazardous Seas Warning | MFR | 68 hr |
Nearby
Severe Thunderstorm Warnings in Oregon, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.